Month: February 2014

The Challenges of Starting and Stopping Epilepsy Medication

So many people know my 16-year old daughter has epilepsy. This is not a secret – she’s a pretty vocal advocate for her disorder (see her blog or this webpage). But one thing that’s very hard to find is anyone writing about the actual challenges of going on and off epilepsy medication. There are plenty of people complaining about side effects and such but few, if any, are writing about the process of weaning on or off the meds. This has been a torturous and frustrating process for Cait. I think writing a bit about what she is experiencing could help others.

Cait had her first seizure when she was 2-years old. She went on medication for the first time (Clobazam) when she was 6-years old and has tried 4 different seizure medications in her lifetime. The one she was on the longest was Topamax, also known by the charming nickname of “Dopamax.” It worked great for controlling her seizures but there’s a reason for its moniker.

For Cait it lived up to its nickname. It made her skinny and “dumb” (by her standards, which are straight-A only).  So after being on that medication for four years, and being seizure-free for 18 months, Cait (with the permission of her neurologist) started to wean off the drug.

Epilepsy meds tend to be fairly strong and Topamax is no exception. One can’t simply stop taking the drug cold turkey; doing so can cause serious complications including status epilepticus, a life threatening condition. Instead one slowly reduces the dose until she is completely drug free; typically, this takes about 4 months.

When Cait first started weaning off her Topamax, she experienced 4 seizures in one day. Since it was just before a vacation to Disneyland, she stopped the reduction and just continued with her normal dosage until all holidays were over for the summer. Then she started to reduce her medication again. And that’s when we started dealing with “detox.”

Detoxing from prescription drugs isn’t written about often. And for Cait the drugs she was getting off were supposed to stop her seizures but a side effect of the detox was also increased frequency of seizures. Cait was determined to get off the medication and see if she could control her epilepsy without any medication so she put up with the seizures. She figured if she had one or two seizures a month, it was better than the side effects of Topamax.

But the seizures did not improve as she finished detoxing. In fact, they became more frequent to the point where she had 16 seizures in the month of December. Cait resigned herself to the fact that she needed to go back on some kind of medication (but she wasn’t going back on Topamax). After meeting with her pediatrician she started on Lamotrigine, hopeful because it had far fewer side effects than Topamax and was generally successful at treating the kind of epilepsy Cait suffers from.

There was just this little glitch: 1 in 1000 people will develop a potentially life threatening rash while taking Lamotrigine. And Cait, always the unique one, started to develop blisters in her mouth within 5 days of starting the drug.

So she quit taking Lamotrigine immediately and her neurologist decided to do some more testing before prescribing a new medication. Over the next few weeks, Cait had 18 seizures. Finally 2 weeks ago we had an appointment with her neurologist and Cait agreed to go on Keppra, which is an epilepsy drug that has relatively few side effects.

Going back on seizure medication is as complicated as going off it. You can’t just start popping pills and control your seizures. Your body has to slowly adjust to the medication. So it takes a minimum of four weeks for Cait to get up to her full dose, depending on how hard the short term side effects hit her.

Cait developed the drowsiness and fatigue immediately upon starting Keppra. She was suddenly in bed and asleep by 7 pm, not waking in the night and having to be woken for school the next morning. This isn’t entirely bad, as she has a strong history of insomnia. So she went to bed early for the first week on the medication. She had a few dizzy spells but they abated after the first few days. For the most part, she was in a fantastic mood on the Keppra.

Then we increased her dose (remember, she would need 4 increases of the medication before she would be at the minimum therapeutic dose). This bump up wasn’t as easy as the first one. For one thing, she now had to take a dose of the Keppra in the morning; this meant she was exhausted all day long. On top of that, the dizzy spells were worse with the morning dose. And then came the nausea and stomach upset. By Day 2, Cait felt like she had the worse flu ever. By Day 3, she had a simple partial seizure and begged me not to make her take the morning dose.

But the doctors warned us this might happen. They said to slow down the increase of the medication to a bump up every 2 weeks instead of every 1 and to just ride it out. Easy for them to say; it is torture to just watch Cait going through this!

Still we are hopeful she will be seizure free with this medication and Cait really is tired of having so many seizures. So she’s gritting her teeth and pushing through with hopes of being seizure free again in the near future.

– Mama Cath